EconPapers    
Economics at your fingertips  
 

Volatility, Heterogeneous Agents and Chaos

Orlando Gomes ()

GE, Growth, Math methods from University Library of Munich, Germany

Abstract: Agent heterogeneity has been used in recent economic literature to justify nonlinear dynamics for the time paths of aggregate economic variables. In this paper, the mechanism through which heterogeneous agents leads to chaotic motion is explained. Adding to a system with initial behavior heterogeneity an adaptive learning rule based on discrete choice theory, one is able to encounter a reasonable explanation for nonlinear motion. The adaptive learning / bounded rationality rule is not the only ingredient necessary for the absence of a long run steady state; heterogeneity must also imply that the several behavior possibilities alternate as the best behavioral choice. Only in such circumstances heterogeneity persists and an unpredictable outcome is likely to arise. The paper develops two models. The first is a generic approach that exemplifies how heterogeneity concerning the volatility of two stochastic processes may lead to chaotic motion; the second is a utility maximization setup, where the source of heterogeneity is investment decisions.

Keywords: Heterogeneous agents; Bounded rationality; Chaos; Volatility (search for similar items in EconPapers)
JEL-codes: C61 D91 E10 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-dcm and nep-mac
Date: 2004-09-28
Note: Type of Document - pdf; pages: 18
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
https://econwpa.ub.uni-muenchen.de/econ-wp/ge/papers/0409/0409010.pdf (application/pdf)

Related works:
Journal Article: Volatility, Heterogeneous Agents and Chaos (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wpa:wuwpge:0409010

Access Statistics for this paper

More papers in GE, Growth, Math methods from University Library of Munich, Germany
Bibliographic data for series maintained by EconWPA ().

 
Page updated 2018-08-02
Handle: RePEc:wpa:wuwpge:0409010